Oklahoma, 2017

Hail and Damaging Winds in Oklahoma, August 10, 2017

August 10, 2017 · NWS AMA · 4 events in 2 counties and zones

The first round of weather early in the morning on the 10th produced flash flooding reports in Armstrong and Randall counties. With PWAT values in the 75th percentile based off climatology upper air obs, the atmosphere was very moist to support heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The first round of weather early in the morning on the 10th produced flash flooding reports in Armstrong and Randall counties. With PWAT values in the 75th percentile based off climatology upper air obs, the atmosphere was very moist to support heavy rainfall. Residual outflow boundaries across the western TX Panhandle generated storms later in the afternoon on the 10th with SBCAPE of around 1500 J/kg and MUCAPE of 2000 J/kg with effective shear of 30-35 kts. This allowed some storms to develop with one report of half dollar size hail along with nickel size hail reported. In this same atmosphere to the north across the OK Panhandle, convection that developed across SE Colorado moved south and produced hail and severe wind gusts across the OK Panhandle the evening of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 10, 5:43 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 10, 5:43 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
643 PM CDT Thu Aug 10 2017

.AVIATION...
For the 00z TAFs...
Scattered thunderstorms currently over central part of forecast
area, with no imminent impact to the terminals.  Expect that
additional development will occur with arrival of outflow-enhanced
frontal boundary which should arrive late this evening at northern
terminals and around 08z Friday at AMA.  Post-frontal stratus
expected to cause widespread MVFR ceilings for most of the day on
Friday at AMA, with IFR to MVFR ceilings expected at northern
terminals.  Northeast and east surface winds expected on Friday
following passage of frontal boundary.

Cockrell

&&

.PREV DISCUSSION... /Issued 356 PM CDT Thu Aug 10 2017/

MESOSCALE DISCUSSION...
.Severe Weather Possible this Afternoon...but Picture is
Muddy...

A complex and somewhat odd potential severe weather setup is
noted over our area today.

* Synoptic Overview: West-northwesterly flow is noted aloft around
  an elongated 595dm h5 upper high centered from about Midland to
  Austin. Heights should stay relatively neutral this afternoon
  though there are indications of another weak shortwave brushing
  the northern parts of the combined Panhandles late this afternoon.

* Mesoscale: Flow at h5 of up to 30-35 kts along with reasonable
  directional turning should promote effective shear values of
  around 40 knots this afternoon. Diurnal heating in the western
  TX/OK Panhandles could yield upwards of 3000 to 3500 J/kg MLCAPE
  in a generally uncapped environment. Outflow from storms that are
  moving through the ern OK/TX Panhandles continues to progress
  southwestward and at 2 PM extended from roughly Boise City to
  Spearman to Canadian. Once this outflow loses steam, a convergence
  boundary will set up along it and could possibly become a focus
  for redevelopment later this afternoon. The degree of modification
  behind the boundary will likely determine if a severe threat can
  re-materialize on the cool side of the boundary. Best guess right
  now is that the more stable air will initially win out behind the
  boundary keeping the severe threat to a minimum early to mid
  afternoon north and east of a Stratford to Miami line. Given the
  aforementioned instability in the pseudo warm sector we could see
  a few storms go up along the western stack of Panhandle counties.
  With favorable CAPE/Shear, if storms do go up in this "warm
  sector" they could certainly become severe, especially further
  north where shear is better.

* Threats, timing, location: Strong winds and hail will be the main
  threats though an isolated tornado cannot be ruled out if a
  robust, organized storm or 2 were to form in the warm sector and
  cross or ride the aforementioned modifying outflow boundary. Hail
  size may be kept from getting all that large due to high freezing
  and WBZ levels along with excessive melting due to the moist
  atmosphere. A complex of storms could move in later in the evening
  from CO and depending on organization and how well we've
  recovered, severe winds could be possible after dark in the
  northern combined Panhandles. Southwestern parts of the TX
  Panhandle look most likely to avoid the severe weather today and
  tonight due to lacking shear, but a pulse strong or severe storm
  cannot be completely ruled out in these locations.

Simpson

DISCUSSION...
Friday's weather will be influenced quite a bit by what goes on
tonight. A cold front over west central Kansas and east central
Colorado now should push through the panhandles tonight. If
widespread rain develops over the northern CWA tonight as expected,
then plenty of low level moisture will be brought south across the
panhandles behind the front. The post frontal air mass will likely
be characterized by low clouds across much of the area for most of
the day. These low clouds may cut back on the instability which
would probably cut back on rain chances. Have gone ahead and lowered
some pops for Friday, but they probably could be lowered some more.
Showers and thunderstorms are expected to develop off of the
mountains of Colorado and New Mexico Friday afternoon and they
should head this way Friday evening in the northwest flow aloft.
These may not make it all the way into our area depending on how
much instability is realized.

Saturday could also be a cloudy and cooler day, but chances of rain
may be higher as an upper level disturbance moves across the region.

Sunday through much of next week will bring daily chances of showers
and thunderstorms as periodic upper level short wave troughs move
through the west to northwest flow aloft.

High temperatures will be generally below normal for this time of
year through mid week next week given the chances of rain and cloud
cover.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                66  82  67  85  66 /  20  20  50  40  50
Beaver OK                  65  82  67  84  67 /  90  20  60  50  50
Boise City OK              62  74  63  83  63 /  90  30  50  40  40
Borger TX                  69  83  69  85  68 /  50  20  60  50  50
Boys Ranch TX              67  81  68  87  66 /  30  20  60  50  50
Canyon TX                  67  84  67  85  66 /  20  20  40  50  50
Clarendon TX               69  86  69  85  69 /  30  20  30  40  50
Dalhart TX                 65  81  65  85  65 /  50  30  60  40  40
Guymon OK                  65  81  66  85  66 /  90  20  60  40  40
Hereford TX                66  85  68  87  66 /  20  20  40  40  50
Lipscomb TX                67  82  68  83  68 /  80  20  60  50  50
Pampa TX                   67  83  67  86  67 /  50  20  60  50  50
Shamrock TX                70  85  70  82  70 /  50  20  50  50  50
Wellington TX              72  88  72  84  71 /  30  20  40  50  50

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/36
Hazardous weather outlook, Aug 10, 3:04 PM CST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
404 PM CDT Thu Aug 10 2017

OKZ001>003-TXZ001>020-110915-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
404 PM CDT Thu Aug 10 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms will be possible across the panhandles. Some storms
may become severe mainly across the Oklahoma Panhandle and the
northern Texas Panhandle, with damaging winds and hail the primary
hazards. Another concern will be heavy rainfall, which may lead
to localized flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible across the Oklahoma and Texas
Panhandles every day through mid next week. Some storms that
develop during this time period may become strong to marginally
severe, with strong wind gusts and hail the primary hazards. In
addition, the strongest storms will be capable of producing heavy
rainfall, which may lead to localized flooding or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

In the hours before

Special weather statement, Aug 10, 6:50 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
750 PM CDT THU AUG 10 2017

OKZ001-110145-
Cimarron OK-
750 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CIMARRON COUNTY
UNTIL 845 PM CDT...

At 749 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Felt, or 18 miles west of Boise City, moving east at
25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Boise City, Felt and Wheeless.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3675 10300 3683 10241 3650 10239 3650 10300
TIME...MOT...LOC 0049Z 269DEG 21KT 3664 10282

JC
Special weather statement, Aug 10, 7:22 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
822 PM CDT THU AUG 10 2017

TXZ002-007-110215-
Sherman TX-Moore TX-
822 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERMAN AND NORTHERN
MOORE COUNTIES UNTIL 915 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Cactus, or 14 miles south of Stratford, moving east at
30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Cactus and Sunray.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

LAT...LON 3598 10170 3601 10216 3622 10216 3629 10173
TIME...MOT...LOC 0121Z 265DEG 26KT 3613 10204

JC
Local storm report, Aug 10, 7:42 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
842 PM CDT THU AUG 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             4 SSE CHANNING          35.63N 102.30W
08/10/2017  E0.88 INCH       HARTLEY            TX   STORM CHASER

&&

EVENT NUMBER AMA1700807

TLH
Special weather statement, Aug 10, 7:50 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Amarillo TX
850 PM CDT THU AUG 10 2017

OKZ001-TXZ001-006-110245-
Cimarron OK-Hartley TX-Dallam TX-
850 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CIMARRON...DALLAM AND
HARTLEY COUNTIES UNTIL 945 PM CDT...

At 849 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Felt to Channing. Movement
was east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dalhart, Hartley, Texline, Channing, Ware, Felt, Conlen and Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3650 10304 3650 10300 3658 10300 3665 10218
      3563 10216 3562 10304
TIME...MOT...LOC 0149Z 269DEG 22KT 3650 10267 3568 10236

JC
Special weather statement, Aug 10, 8:17 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Amarillo TX
917 PM CDT THU AUG 10 2017

OKZ002-003-110315-
Texas OK-Beaver OK-
917 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER AND EASTERN TEXAS COUNTIES
UNTIL 1015 PM CDT...

At 916 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Hooker to 7 miles northeast of
Elmwood. Movement was east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Beaver, Hooker, Tyrone, Forgan, Gate, Knowles, Elmwood, Adams, Boyd,
Floris, Bryans Corner, Baker, Mocane, Turpin, Slapout and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma.

LAT...LON 3650 10000 3650 10101 3700 10134 3700 10000
TIME...MOT...LOC 0216Z 265DEG 21KT 3696 10121 3670 10042

JC
Special weather statement, Aug 10, 9:08 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1008 PM CDT THU AUG 10 2017

OKZ002-003-110415-
Texas OK-Beaver OK-
1008 PM CDT THU AUG 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR BEAVER AND TEXAS COUNTIES UNTIL
1115 PM CDT...

At 1008 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Elkhart to 7 miles
northwest of Slapout. Movement was east at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Guymon, Beaver, Hooker, Goodwell, Texhoma, Tyrone, Forgan, Optima,
Hardesty, Gate, Knowles, Elmwood, Hough, Adams, Boyd, Floris, Eva,
Bryans Corner, Baker and Mocane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
the Panhandle of Oklahoma...and the Panhandle of Texas.

LAT...LON 3650 10000 3650 10203 3699 10203 3700 10000
TIME...MOT...LOC 0308Z 273DEG 23KT 3691 10180 3670 10021

JC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Texas

When
August 10, 9:10 PM CST
Where
Texas County, 10.62 mi NE of Eva
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
36.920, -101.780

Thunderstorm Wind, Texas

When
August 10, 9:40 PM CST
Where
Texas County, 0.89 mi NW of (Guy)guymon Muni Arp
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
36.690, -101.510

Thunderstorm Wind, Beaver

When
August 10, 9:55 PM CST
Where
Beaver County, 3.04 mi NW of Logan
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -100.260

Hail, Beaver

When
August 10, 9:59 PM CST
Where
Beaver County, Slapout
Measured
1.5 in hail
Reported by
Public
Coordinates
36.620, -100.120

Reported by viewer to local media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716362, 716363, 716364, 716366.